Statins are drugs used to lower cholesterol by blocking cholesterol synthesis in the liver (1). By lowering total and LDL cholesterol, in effect, they help lower risk of heart disease and death (1). The most commonly known statin drugs are simvastatin (Zocor), lovastatin (Mevacor), pravastatin (Pravachol), and rosuvastatin (Crestor).
Currently, it is theorized that as statins block cholesterol synthesis, they also block synthesis of coenzyme Q10 (2). This is unfortunate because coenzyme Q10 plays a key role in the mitochondria in the electron transport chain, as an antioxidant and as a regenerator of vitamin E (3).
Statin therapy, then, could potentially lead to deficiencies of both coenzyme Q10 and, possibly, increase the need for vitamin E in cells (4). It has been theorized that deficiencies in both coenzyme Q10 and vitamin E are why statins cause statin-related muscle pain and statin-related myopathy (3-4).
1. LaRosa JC, He J, Vupputuri S. Effect of statins on risk of coronary disease: a meta-analysis of randomized controlled trials. JAMA. 1999 Dec 22-29;282(24):2340-6. Available at: http://www.ncbi.nlm.nih.gov/pubmed/10612322
2. Schaars CF, Stalenhoef AF. Effects of ubiquinone (coenzyme Q10) on myopathy in statin users. Curr Opin Lipidol. 2008 Dec;19(6):553-7.
3. Gropper SS, Smith JL, Groff JL. Advanced Nutrition and Human Metabolism. Belmont, CA: Thomson Wadsworth, 2009.
4. Galli F, Iuliano L. Do statins cause myopathy by lowering vitamin E levels? Med Hypotheses. 2010 Apr;74(4):707-709. Epub 2009 Nov 6.